Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 33, NWS Pittsburgh, PA

June 9, 2009Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 9, 2009, 1:14 PM EDT for Preston County, West Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2009, 1:14 PM EDT (17:14 UTC)
Expired
Jun 9, 2009, 2:15 PM EDT
In force
61 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:50 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 9, 12:50 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1250 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A SERIES OF STORM SYSTEMS WILL CROSS THE AREA THROUGH THURSDAY
NIGHT...PROVIDING THE RISK OF THUNDERSTORMS AND SHOWERS. GREAT
LAKES HIGH PRESSURE WILL PROVIDE DRYING FRIDAY AND COMFORTABLE
CONDITIONS FOR THE COMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
COMPOSITE OF RECENT RADAR SATELLITE AND SURFACE DATA SHOW A
FRONTAL BAND OF CUMULUS CONGESTUS CLOUDS FORMING ALONG THE FRONT
NOW MOVING THROUGH WESTERN PENNSYLVANIA AND SOUTHEASTERN OHIO. NAM
MODEL PROFILES SHOW SUFFICIENT INSTABILITY FOR THUNDERSTORMS TO
FORM ALONG THIS BAND AND ALSO ALONG THE MOUNTAIN RIDGES. VERTICAL
WIND SHEAR IS WEAK SO EXPECT STORMS TO PULSE TO MARGINAL SEVERE
LIMITS...WHICH SPC HAS ALSO INDICATED IN THEIR RECENT MESOSCALE
DISCUSSION AND CONVECTIVE OUTLOOK. SO HAVE MENTIONED GUSTY WINDS
AND HAIL WHERE CHANCE THUNDERSTORMS FORECASTED THIS AFTERNOON INTO
EVENING.

EXPECT THUNDERSTORMS TO WEAKEN OVERNIGHT. PATCHY FOG MAY FORM IN
HUMID SURFACE LAYER TOWARD MORNING.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
BLEND OF RECENT SREF MODEL RUNS SHOW NEXT BOUT OF THUNDERSTORMS
FOR THE UPPER OHIO VALLEY TO LIKELY COME WITH NEXT LOW PRESSURE
SYSTEM ARRIVING FROM TEXAS LATE WEDNESDAY AFTERNOON INTO THURSDAY.
HUMID SURFACE LAYER WILL MAINTAIN SUFFICIENT INSTABILITY FOR
THUNDERSTORMS AND SHEAR MAY BE INCREASED ENOUGH TO WARRANT A
SLIGHT RISK OF SEVERE THUNDERSTORMS THEN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LITTLE MODELS CONSISTENCY PUTS LOW CONFIDENCE INTO EXT FORECAST.
MODELS ARE SHOWING A QUIETER PATTERN BUT STILL NOT MUCH RUN TO
RUN CONSISTENCY TO SUPPORT THIS. EXPECT CHANGES TO EXT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LOW END VFR CEILINGS EXPECTED THIS AFTN WITH DIURNAL CONVECTION
WITH LOCAL MVFR IN ISOLATED TO SCATTERED
SHWRS/TSTMS...PARTICULARLY SOUTH OF PIT. HAIL AND WIND GUSTS TO 30
KTS POSSIBLE.

SOUTHWARD PROGRESS OF THE FRONT BY TONIGHT IS QUESTIONABLE, SO
EVENING VFR CONDITIONS FOLLOWING AFTERNOON TSRA ARE EXPECTED TO BE
SHORT-LIVED AS AREAS OF FOG FORM WITH IFR POSSIBLE OVERNIGHT.

ANOTHER LOW PRESSURE SYSTEM MAY MOVE ALONG THE BOUNDARY AND SPREAD
RAIN OVER AREA PORTS ON WEDNESDAY AND THURSDAY.

HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE REGION BY THE
BEGINNING OF THE WEEKEND WITH A RETURN OF WIDESPREAD AND PERSISTENT
VFR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 9, 12:52 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT TUE JUN 9 2009

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101700-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1252 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 9, 12:20 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1220 PM EDT TUE JUN 9 2009

PAZ030-032-WVZ022-091800-
WESTMORELAND-FAYETTE-MONONGALIA-
INCLUDING THE CITIES OF...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...CONNELLSVILLE...
OHIOPYLE...MORGANTOWN
1220 PM EDT TUE JUN 9 2009

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST AT
20 MPH ACROSS WESTMORELAND...FAYETTE...AND MONONGALIA COUNTIES THROUGH
2 PM. THE STRONGER STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 35
MPH...BRIEF HEAVY RAIN...AND HAIL UP TO ONE HALF INCH IN DIAMETER.
Special weather statement, Jun 9, 12:34 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 PM EDT TUE JUN 9 2009

MDZ001-PAZ032-WVZ022-023-091730-
FAYETTE PA-GARRETT MD-MONONGALIA WV-PRESTON WV-
1234 PM EDT TUE JUN 9 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...GARRETT...FAYETTE...PRESTON AND MONONGALIA...

AT 1231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF CHEAT NECK...
MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHEAT NECK...         GREENSBORO...         LAUREL RUN...
  BRUCETON MILLS...     ELLIOTTSVILLE...      CLIFTON MILLS...
  FARMINGTON...         HAZELTON...           MARKLEYSBURG...
  MINERAL SPRING...     FRIENDSVILLE...       ACCIDENT...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS CAN PRODUCE HALF
INCH HAIL AND WIND GUSTS TO 40 MPH.

INTENSE LIGHTNING CAN BE EXPECTED WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:26 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland64 min
Jun 9, 3:22 PM EDTSevere Thunderstorm WarningPBZWestmoreland38 min
Jun 9, 6:48 PM EDTSevere Thunderstorm WarningPBZMuskingum43 min
Jun 9, 2:03 PM EDTSevere Thunderstorm WarningPBZPreston57 min
Jun 9, 2:29 PM EDTFlash Flood WatchPBZ3 hr
Jun 9, 3:05 PM EDTSevere Thunderstorm WarningPBZPreston28 min
Jun 9, 3:35 PM EDTSevere Thunderstorm WarningPBZMarion, Wetzel25 min
Jun 9, 3:59 PM EDTSevere Thunderstorm WarningPBZMarion, Wetzel31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.